A Caltech Library Service

Asymptotics of orthogonal polynomials and point perturbation on the unit circle

Wong, Manwah Lilian (2010) Asymptotics of orthogonal polynomials and point perturbation on the unit circle. Journal of Approximation Theory, 162 (6). pp. 1294-1321. ISSN 0021-9045.

Full text is not posted in this repository. Consult Related URLs below.

Use this Persistent URL to link to this item:


In the first five sections, we deal with the class of probability measures with asymptotically periodic Verblunsky coefficients of p-type bounded variation. The goal is to investigate the perturbation of the Verblunsky coefficients when we add a pure point to a gap of the essential spectrum. For the asymptotically constant case, we give an asymptotic formula for the orthonormal polynomials in the gap, prove that the perturbation term converges and show the limit explicitly. Furthermore, we prove that the perturbation is of bounded variation. Then we generalize the method to the asymptotically periodic case and prove similar results. In the last two sections, we show that the bounded variation condition can be removed if a certain symmetry condition is satisfied. Finally, we consider the special case when the Verblunsky coefficients are real with the rate of convergence being c_n. We prove that the rate of convergence of the perturbation is in fact O(c_n). In particular, the special case c_n=1/n will serve as a counterexample to the possibility that the convergence of the perturbed Verblunsky coefficients should be exponentially fast when a point is added to a gap.

Item Type:Article
Related URLs:
URLURL TypeDescription
Additional Information:© 2010 Published by Elsevier Inc. Received 18 January 2009; revised 17 January 2010; accepted 31 January 2010. Communicated by Francisco Marcellan. Available online 10 February 2010. I would like to thank my advisor Professor Barry Simon for his time and advice; Dr. Marius Beceanu, Dr. Eric Ryckman and Dr. Maxim Zinchenko for very helpful discussions.
Subject Keywords:Point masses; Bounded variation; Asymptotics of orthogonal polynomials; Kooman's theorem
Issue or Number:6
Record Number:CaltechAUTHORS:20100630-093950454
Persistent URL:
Usage Policy:No commercial reproduction, distribution, display or performance rights in this work are provided.
ID Code:18869
Deposited By: Tony Diaz
Deposited On:10 Jul 2010 04:09
Last Modified:03 Oct 2019 01:49

Repository Staff Only: item control page